Utah, 2021

Wildfire in Utah, July 1 to 2, 2021

July 1 to 2, 2021 · NWS GJT · 1 event in 1 county or zone

An abandoned campfire started a wildfire 14 miles southeast of Moab.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An abandoned campfire started a wildfire 14 miles southeast of Moab.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 10:27 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 30, 10:27 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1127 PM MDT Wed Jun 30 2021

.SHORT TERM...(Tonight through Thursday night)
Issued at 248 PM MDT Wed Jun 30 2021

|Plenty of moisture remains in place across eastern Utah and western
Colorado, with dewpoints across the board in the 40s to low 50s. The
12z Grand Junction sounding showed a PWAT value of 0.92 inches,
which is well above the climatological average PWAT of 0.60 inches.
There is already plenty of ongoing shower and storm activity too,
but for the moment it is remaining tied to the higher terrain. So
far, there has been little shower activity over the Grizzly Creek
burn scar, but will continue to monitor as storm coverage is
expected to continue increasing over the rest of the afternoon. The
best forcing for ascent, though, is over the eastern San Juans and
central Divide mountains thanks to an upper level jet. Energy
rotating around an upper level low pressure located in northern Utah
is helping convection fire across northwest Colorado and northeast
Utah. Another spoke of energy looks to rotate through late this
afternoon and into the evening, meaning that convection could linger
later into the overnight hours, compared to yesterday. Convection
will finally die down late this evening.

Tomorrow is looking quite similar to today, although the upper level
low will start to weaken and slowly lift north as a ridge of high
pressure begins to expand into the Desert Southwest. As the low
lifts north, the best forcing follows, with northeast Utah looking
to see better storm coverage in the afternoon. Otherwise, with
well above average PWATs still forecast for tomorrow,
orographically triggered storms will be the main story. Convection
will begin along the ridges in the late morning or early
afternoon, and then drift eastward over the valleys through the
late afternoon hours. This convection will come to an end around
sunset, and skies will clear out a bit overnight. With the high
pressure building in, temperatures will gradually climb over the
next few days, settling close to average for this time of year.

.LONG TERM...(Friday through Wednesday)
Issued at 248 PM MDT Wed Jun 30 2021

On Friday, the ridge aloft begins to migrate westward from the
Southern Plains to the Desert Southwest. This will keep westerly
flow across our area, which is slightly drier than the air mass
currently in place. This moisture will be sufficient to support
afternoon convection, but with no obvious forcing at this point.
Into this weekend the high will become centered over UT/AZ. We will
have to watch for convectively induced waves that rotate around the
high that perhaps enhance lift across our area. Otherwise the big
changes from this ridge will be the rise in temperatures with highs
reaching 5-10 degrees above normal. Despite little change in the
moisture this heat will increase dew point depressions and lead to
more sub-cloud evaporation. This makes it difficult to determine the
potential for heavy rainfall and dry thunderstorms. By the middle of
next week there are signs that troughing over the Pacific Northwest
will suppress the ridge over our region, but not by much.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1125 PM MDT Wed Jun 30 2021

Isolated convection should linger into the early morning hours
with no impacts to TAF sites expected. Showers and storms will
reform again by Thursday afternoon with the coverage still widely
scattered...impacts not anticipated at TAF sites so VCTS is in
the forecast.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...BGB
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Jun 30, 3:51 AM MST, 20 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
451 AM MDT Wed Jun 30 2021

COZ001>014-017>023-UTZ022>025-027>029-011100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
451 AM MDT Wed Jun 30 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development will be possible again over a large part
of eastern Utah and Western Colorado today. A low probability
threat of flash flooding on recent burn scars remains in place
today due to slow moving storms. Lightning and gusty outflow
winds near storms will also be threats to monitor.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm development will be possible through the remainder
of the week though a slow downturn in coverage is forecast each
day. Expect isolated gusty winds and heavy downpours with the
strongest cells.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, La Sal & Abajo Mountains

When
July 1, 12:00 AM MST to July 2, 5:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Property damage
$1.5 million
Reported by
Park/Forest Service
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

The Pack Creek Fire began in early June due to a campfire that was abandoned 14 miles southeast of Moab and grew to 8,952 acres before it was contained in early July.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958534.